Atypical Antipsychotics & Level of Sedation
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Atypical Antipsychotics & Level of Sedation


Hello Dr. Phelps

I think I have narrowed down my diagnosis to psychotic depression and possible bipolar disorder. I do get hypomania from certain drugs.  The drug Geodon has been a godsend for getting rid of paranoia, disoraganized thought, and for the most part suicidal depression and anxiety.  The only problem is that it has caused some pretty heavy sedation.  The weird thing is that the sedation didn't set in until about two months into dosing.  The first two months I didn't have any sedation.  Also, I only take a very low dose of 20mg/day.  That is the lowest dose I can take.  What are your thoughts on why this sedation had a delayed onset?  I read where the atypical antipsychotic Seroquel caused drowsiness at lower doses, but at higher doses the sedation seemed to subside in some users.  Could this apply here with Geodon?  Do I need a higher dose?  The sedation I believe is starting to affect my mood instead of it actually being a resurfacing of depression.  It is hurting my motivation and socialbility, because I am sleepy all day long.  My question to you is how do you treat patients in this situation when their antipsychotic is working, but causing this level of sedation?  Also, could this be something else besides the normal side effect of sedation that so often goes along with the use of atypical antipsychotics?  I have thoroughly enjoyed this site and its educational value.  Thanks for being here.

Tom


Dear Tom -- 
You raise an interesting question, and your parallel with Seroquel (more drowsiness at lower doses; or, in my understanding, drowsiness lasting longer -- weeks instead of a week or two -- at lower doses) is a good way to approach this.  That's because sedation with medications like this is often associated with blocking the receptor for histamine.  Histamine blockers, e.g.  antihistamines like Benadryl, are usually quite sedating.  

So, off I went to remind myself how much histamine blockade ziprasidone (Geodon) causes.  Most websites giving this information indicate "low to moderate" histamine blockade (e.g. put ziprasidone histamine in Google and try the links on the first page of results).  The question is whether there is some reason to think the histamine effect would greater at low doses.  With another medication called mirtazapine (Remeron), the histamine effect is greater at lower doses because at higher doses, a norepinephrine effect is thought to partially counter-act the histamine effect.  With Seroquel, the histamine effect is no less at higher doses; in fact, if I have the manufacturer's rationale right (I haven't tried this approach yet), the sedation may last less long -- a week or so, instead of several weeks -- if higher doses are used right away.  

One article I found suggested the opposite: that ziprasidone-sedation was worse at higher doses.  You'll find that in the section on sedation in this long summary about ziprasidone. 

So, this doesn't quite seem to really explain the sedation problem.  So I wonder about an alternative explanation, for you to consider as you go along.  "Sleepy all day long"; motivation low; inclination to socialize low.  Could be Geodon sedation all right, as you put it.  I wonder if it could also be the underlying mood condition.  What if Geodon treated the paranoia and thought problems, but didn't prevent some of the components of depression?  Bipolar depression is pretty famous for causing low energy, low motivation, and increased desire to sleep (some people whose life allows, or whose symptoms are really severe, can sleep 12-16 hours per 24, or more).  

Of course if you've read much of my writings here and elsewhere you'll know I don't recommend turning around and trying to solve that problem by adding an antidepressant.  The main antidepressant-effect things I consider are:  tune up sleep, i.e. shoot for regular hours, about 8 hours, no matter what your body seems to want; tune up exercise, i.e. trying to get some every day, even though that's definitely not what you body may say it wants to do; consider fish oil, though that takes months to get going if it does anything at all; and strongly consider at least low-dose lithium, for antidepressant effects that appear not to carry any risk at all of making things cycle or worsen (side effects maybe, and watch out for hypothyroidism, as that can make things worsen, but otherwise, not "worsen" like antidepressant or even some atypical antipsychotics like risperidone can do).  Then there's lamotrigine, which is an antiseizure medication originally but has remarkable antidepressant effects while only rarely (the company says not at all, but I think I've seen a few) making manic-side symptoms worse, and very few side effects if you don't get the rash.  Here's more on lamotrigine

Good luck with all that. 

Dr. Phelps

 

Published January, 2005

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?